Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at May 4, 2018, 8:43 PM CDT for Starr County, Texas. It was in force for 92 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 8:43 PM CDT (01:43 UTC)
- Expired
- May 4, 2018, 10:15 PM CDT
- In force
- 92 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Starr County, TX
The radar
The Brownsville radar (KBRO), 157 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 9:00 PM CDT | FLASH FLOOD | Rio Grande City, TX | PUBLIC RELAYED A REPORT VIA FACEBOOK OF 1 TO 2 FEET OF FLOWING WATER IN THEIR YARD. |
| May 4, 9:55 PM CDT | FLASH FLOOD | 2 Ese Rio Grande City, TX | WATER RESCUES WERE ONGOING FOR STRANDED VEHICLES ALONG HIGHWAY 83 ON THE EAST SIDE OF RIO GRANDE CITY. WATER WAS ALSO REPORTEDLY ENTERING MANY HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 1.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685
WGUS54 KBRO 050143
FFWBRO
TXC427-050315-
/O.NEW.KBRO.FF.W.0001.180505T0143Z-180505T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
843 PM CDT FRI MAY 4 2018
The National Weather Service in Brownsville has issued a
* Flash Flood Warning for...
Southwestern Starr County in Deep South Texas...
* Until 1015 PM CDT.
* At 842 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Rio Grande City, Escobares, La Rosita, Starr County Memorial
Hospital, Ringgold Middle School, Los Alvarez, Fort Ringgold
County Park, Garceno, Starr County Sheriffs Office, Rio Grande
City Municipal Airport and Highway 83.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2653 9894 2650 9876 2633 9879 2637 9880
2637 9882 2636 9884 2637 9886 2635 9890
2637 9890 2638 9892 2639 9893 2637 9893
2637 9895 2638 9896 2639 9895 2640 9898
2646 9899
$$
CB1 follow-up statement
096
WGUS74 KBRO 050235
FFSBRO
Flash Flood Statement
National Weather Service Brownsville TX
935 PM CDT FRI MAY 4 2018
TXC427-050315-
/O.CON.KBRO.FF.W.0001.000000T0000Z-180505T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Starr TX-
935 PM CDT FRI MAY 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHWESTERN STARR COUNTY...
At 930 PM CDT, the public reported 1 to 2 feet of moving water in a
residential area of Rio Grande City. 3 to 5 inches of rain have
already fallen in the warned area with additional heavy rainfall
possible.
Some locations that will experience flooding include...
Rio Grande City, Escobares, La Rosita, Starr County Memorial
Hospital, Ringgold Middle School, Los Alvarez, Fort Ringgold County
Park, Garceno, Starr County Sheriffs Office, Rio Grande City
Municipal Airport and Highway 83.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2653 9894 2650 9876 2633 9879 2637 9880
2637 9882 2636 9884 2637 9886 2635 9890
2637 9890 2638 9892 2639 9893 2637 9893
2637 9895 2638 9896 2639 9895 2640 9898
2646 9899
$$
CBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:28 PM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, May 4, 2:28 PM CDT, 6 hours 15 minutes before
Area Forecast Discussion National Weather Service Brownsville TX 228 PM CDT Fri May 4 2018 .SHORT TERM (Now through Saturday Night): A cold front over south central Texas will move steadily toward deep south Texas and the Rio Grande Valley this afternoon through late this evening. Scattered to numerous showers and isolated to scattered thunderstorms will be possible along the front. Stronger storms will slide south over northeast Mexico, but the upper steering flow could direct some of the deeper storms east along the front into the county warning area. Convective activity will pick up across the upper valley, west of U.S. 281 and I-69C, later this afternoon, and will continue through late this evening, pushing slowly south and east toward and through the lower valley during the early morning hours of Saturday. Conditions currently appear somewhat less favorable for stronger convection over the coastal counties tonight. Occasional cloud to ground lightning, strong, gusty winds, small hail, and isolated locally heavy downpours will be possible late this afternoon through late this evening, especially across the ranchlands and brush country, and extending farther south into Starr and western Hidalgo counties. There is also a very small chance that a few marginally severe storms could develop, mainly west of U.S. 281 and I-69C, with the threat of strong wind gusts, large hail, and more frequent cloud to ground lightning. The threat of damaging winds for the mid and upper valley for tonight is currently assessed at five percent by the Storm Prediction Center. In addition, there is currently a slight risk, or between a 10 and 20 percent chance, for inland areas, especially the upper valley, that rainfall will exceed flash flood guidance tonight. Plentiful low level moisture, approaching two inches PWAT in the upper valley, pooled ahead of a potential slowly southward moving frontal boundary will increase the risk of training and enhanced rainfall from thunderstorms and moderate to heavy showers. Though rainfall amounts of up to an inch or two may be fairly typical from a limited number of storms moving over the area tonight, slow movers and brief, heavy storms could result in a small chance of locally large amounts approaching flash flood guidance values in the three to four inch range. Light north to east winds will develop on Saturday behind the front as rain chances end, with seasonal temps in the 80s. Skies will remain overcast to broken through the day Sat, eventually clearing from west to east. Saturday night low temps will be in the upper 60s under ptly cloudy skies. The mid level trough axis will slip farther offshore, with flow becoming northwest aloft, and with lower rel hum air pushing into the ranch lands and brush country, if not the lower valley Saturday night. .LONG TERM (Sunday through Friday): 500mb ridge across the southwest United States and a 500mb trough across the southeast U.S. Sunday will provide subsidence across south Texas the rest of the weekend into early next week as the upper level ridge moves eastward across the central U.S. Monday. Low to mid level moisture will be limited across the CWA through the rest of the forecast period as a 500mb ridge across Mexico continues to provide subsidence across the area. At the surface...high pressure across Texas Monday will move eastward Tuesday allowing an onshore flow to return. The pressure gradient will increase across the lower Texas coast Wednesday with low pressure developing across west Texas. Breezy and very warm conditions will prevail through the rest of the week as a result. && .MARINE (Now through Saturday night): Light to moderate north to east winds and low to moderate seas will develop tonight in the wake of a cold front moving through the area. With the front, scattered showers and a few thunderstorms will move across the waters tonight. The main threat to mariners will be hazardous, shower and tstorm related wind gusts. Sunday through Wednesday...Light north winds will prevail across the coastal waters Sunday with surface high pressure across the state. Winds will veer to the east Monday as the surface ridge moves eastward. Light southeast winds will prevail across the lower Texas coast Tuesday and increase Tues night as low pressure across west Texas increases the pressure gradient across the lower Texas coast. Moderate to strong southeast to south winds will prevail across the western Gulf of Mexico on Wednesday with surface high pressure across the northeast Gulf and low pressure across west Texas. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 73 82 70 82 / 30 30 10 0 BROWNSVILLE 72 85 69 85 / 30 30 10 0 HARLINGEN 71 86 67 87 / 30 30 10 0 MCALLEN 73 88 69 90 / 30 30 10 0 RIO GRANDE CITY 70 84 67 89 / 70 30 10 0 SOUTH PADRE ISLAND 74 78 72 80 / 20 20 10 0 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 54/61
Hazardous weather outlook, May 4, 4:40 AM CDT, 16 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 440 AM CDT Fri May 4 2018 TXZ248>257-351-353-050945- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 440 AM CDT Fri May 4 2018 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Today and Tonight There is a very low probability of a few strong to severe thunderstorms over portions of Zapata, Jim Hogg and Starr counties. Main threat will be strong winds and some potential for large hail. Slow moving thunderstorms over portions of the Western Ranchlands and Upper Rio Grande Valley to produce heavy rainfall with some arroyos nearing bank full and localized flooding streets, highways and low lying areas. One or two thunderstorms with gusty winds and heavy rainfall could move into the Mid Valley and Lower Rio Grande late tonight. There is a moderate risk of rip currents along area beaches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-050945- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 440 AM CDT Fri May 4 2018 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 4, 4:51 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Brownsville TX
451 PM CDT FRI MAY 4 2018
TXZ252-042230-
Starr TX-
451 PM CDT FRI MAY 4 2018
...SPECIAL WEATHER STATEMENT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Rosita. This storm was nearly stationary.
Winds in excess of 30 mph will be possible with this storm in
addition to heavy downpours and lowered visibility.
Locations impacted include...
Rio Grande City, Roma, Escobares, La Rosita, Starr County Memorial
Hospital, Ringgold Middle School, Los Alvarez, Fort Ringgold County
Park, Garceno and Starr County Sheriffs Office.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2649 9899 2650 9877 2633 9879 2637 9880
2637 9882 2636 9884 2637 9886 2635 9890
2637 9890 2638 9892 2639 9893 2637 9893
2637 9895 2638 9896 2639 9895 2640 9896
2639 9901 2641 9902
TIME...MOT...LOC 2150Z 283DEG 3KT 2641 9893
CBSpecial weather statement, May 4, 5:32 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Brownsville TX
532 PM CDT FRI MAY 4 2018
TXZ248-249-042315-
Jim Hogg TX-Zapata TX-
532 PM CDT FRI MAY 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG...
NORTHWESTERN STARR AND EAST CENTRAL ZAPATA COUNTIES UNTIL 615 PM
CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Guerra, or 10 miles northeast of Lopeno, moving
east at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Guerra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2695 9881 2678 9879 2679 9895 2676 9897
2676 9905 2689 9907
TIME...MOT...LOC 2232Z 260DEG 12KT 2683 9900
CBSpecial weather statement, May 4, 5:59 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Brownsville TX
559 PM CDT FRI MAY 4 2018
TXZ249-042345-
Jim Hogg TX-
559 PM CDT FRI MAY 4 2018
...SPECIAL WEATHER STATEMENT...
At 558 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Las Lomitas to near Escobas. Movement was
east at 5 to 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Randado, Thompsonville, Jim
Hogg County Airport, Hebbronville High School, South Fork Estates and
Hebbronville Border Patrol Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2734 9855 2734 9852 2727 9852 2726 9853
2702 9895 2727 9895 2727 9880 2735 9880
2735 9879 2736 9863 2734 9862 2734 9859
2736 9859 2736 9855
TIME...MOT...LOC 2258Z 286DEG 8KT 2735 9859 2707 9908
CBSpecial weather statement, May 4, 6:49 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Brownsville TX
649 PM CDT FRI MAY 4 2018
TXZ249-250-252-050045-
Brooks TX-Jim Hogg TX-Starr TX-
649 PM CDT FRI MAY 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JIM HOGG...
NORTHEASTERN STARR AND CENTRAL BROOKS COUNTIES UNTIL 745 PM CDT...
At 648 PM CDT, National Weather Service Doppler radar was tracking
strong thunderstorms along a line extending from 10 miles south of
Ramirez to near Viboras. Movement was southeast at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Viboras, Agua Nueva, La Gloria, Santa Catarina, San Isidro, and
Santa Elena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2712 9804 2644 9865 2673 9892 2726 9844
2726 9834
TIME...MOT...LOC 2348Z 309DEG 10KT 2720 9841 2675 9881
SPEECESpecial weather statement, May 4, 8:11 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Brownsville TX
811 PM CDT FRI MAY 4 2018
TXZ252-050200-
Starr TX-
811 PM CDT FRI MAY 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STARR COUNTY UNTIL 900 PM
CDT...
At 809 PM CDT, National Weather Service Doppler radar was tracking
strong thunderstorms along a line extending from near Santa Catarina
to Los Garzas. Movement was south at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Rio Grande City, Roma, Escobares, El Sauz, Garciasville, La Rosita,
La Grulla, La Victoria and Los Alvarez.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2678 9863 2678 9860 2649 9847 2626 9859
2624 9867 2627 9872 2629 9871 2630 9875
2631 9874 2633 9875 2633 9879 2637 9880
2635 9890 2639 9893 2637 9895 2640 9896
2639 9901 2641 9903 2640 9909 2642 9910
TIME...MOT...LOC 0109Z 358DEG 14KT 2666 9862 2637 9893
SPEECEThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:41 PM CDT | Areal Flood Advisory | BRO | Jim Hogg | 64 min |
| May 4, 8:11 PM CDT | Special Weather Statement | BRO | Starr | 49 min |
| May 4, 8:29 PM CDT | Areal Flood Advisory | BRO | Starr | 91 min |
| May 4, 9:52 PM CDT | Areal Flood Advisory | BRO | Starr | 53 min |
| May 4, 10:12 PM CDT | Flash Flood Warning | BRO | Starr | 63 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.